Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Richard P. Stanley
Title: Enumerative combinatorics, Volume 2
Additional book information: Cambridge University Press, Cambridge, 1999, xii+581 pp., ISBN 0-521-56069-1, $74.95$

References [Enhancements On Off] (What's this?)

S. Abhyankar, Two notes on formal power series, Proc. Amer. Math. Soc. 7 (1956), 903-905. MR 18:277a
D. André, Solution directe du problème résolu par M. Bertrand, C. R. Acad. Sci. Paris 105 (1887), 436-437
F. Bergeron, G. Labelle, and P. Leroux, Combinatorial Species and Tree-like Structures, Cambridge University Press, 1998. MR 1629341
A. Cayley, A theorem on trees, Quart. J. Math. 23 (1889), 376-378.
 C. Chevalley, Introduction to the Theory of Algebraic Functions of One Variable, Amer. Math. Soc., Providence, 1951. MR 13:64a
I. P. Goulden and D. M. Jackson, Combinatorial Enumeration, Wiley, New York, 1983. MR 0702512
F. Harary and E. M. Palmer, Graphical Enumeration, Academic Press, New York, 1973. MR 0357214
I. G. Macdonald, Symmetric Functions and Hall Polynomials, second edition, Oxford University Press, Oxford, 1995. MR 1354144
 G. Pólya, Kombinatorische Anzahlbestimmungen für Gruppen, Graphen, un chemische Verbindungen, Acta Math. 68 (1937), 145-253.
 G. Pólya and R. C. Read, Combinatorial Enumeration of Groups, Graphs, and Chemical Compounds, Springer-Verlag, New York/Berlin, 1987. MR 0884155
H. Prüfer, Neuer Beweis eines Satzes über Permutationen, Archiv für Mathematik und Physik 27 (1918), 142-144.
C. Schensted, Longest increasing and decreasing subsequences, Canad. J. Math. 13 (1961), 179-191. MR 0121305
R. P. Stanley, Enumerative Combinatorics, Vol. 1, Wadsworth & Brooks/Cole, Monterey, 1986. MR 0847717
D. Zeilberger, A proof of Julian West's conjecture that the number of two-stack-sortable permutations of length $n$ is $2(3n)!/((n+1)!\,(2n+1)!)$, Discrete Math. 102 (1992), 85-93. MR 1168135

Review Information:

Reviewer: Ira M. Gessel
Affiliation: Brandeis University
Journal: Bull. Amer. Math. Soc. 39 (2002), 129-135
Published electronically: October 12, 2001
Review copyright: © Copyright 2001 American Mathematical Society